One nasty nightmare and a whole lot of hypercondriac-ism later..steroid diabetes?


had a weird nightmare - where i end up being diagnoised with diabetes. kind of made me realise that i hyperventilate while i sleep its hyperventilating and the heart palpitations at the same time. I not a hypercondriac but for the first time i started researching the symptoms of diabetes and to my horror came across steriod diabetes (this was on wikipedia- not a great source of knowledge i know) but at the moment i am on a high dose of flixotide (i have a 500 seretide twice daily and 250 twice daily)

am i setting myself up now for a bigger problem?

this combination works but i've just gone googling on the back of a secret fear and bad nightmare and now thinking in the long term. DIabetes is one of the nasty things in my family and its sort of in the back of my mind that i seem to adapt all the nasty thing that are genetic in my family.

Does steriod diabetes occur?

8 Replies

  • As far as I know it's only related to high dose long-term oral steroid use (i.e. Prednisolone). This has a systemic effect (effects the whole body) as it is taken orally rather than just the lungs (as an inhaler does, by acting directly where it is needed).

    I've been on Prednisolone for 10 months now, so diabetes and other side effects are something that is considered / kept on eye on. I've had blood tests to check things are okay.

  • Steriod induced diabetes is caused by prolonged use of oral steriods not inhaled. The steriods increase sugar production within the body. Usually the body can cope but sometimes over a period of time the bodies own insulin isn't enough to deal with the extra sugar hence the start of diabetes. Confused some of information given on the web needs further Reading before you can take it for gospel. Plus this type of diabetes can be treated by diet or oral tablets and usually resolves when steriods stop. Diabetes ain't that bad when u get used to eating a healthy diet and drinking sugar free juice.

    P. S it does occurr I got it

  • Hi confused,

    yes it is possible to develop. I had it a few years ago when I was lucky enough to have survived a bad asthma attack. I was injected with such high doses of steroids and other drugs that my blood sugar levels were nearly out of reach. Luckily for me, I stayed of sugar and ate healthy food, eventually came off the steroids and my blood sugar levels went back to normal.

    I think this all lasted for about 2 months.

    I think it depends on the individual really but I wouldn't worry before you actually know that something is wrong. They do free diabetes checks at lloyd's chemists if you want to be on the safe side.

    Love Lydia x

  • gussypoo, your soo right. I had a nasty asthma attack once in which my blood suger jumped and then the bp and pulse rate and this i think is where my added health scares started. I had a sinister nightmare then read that and i couldnt get it out of my mind all day.

    Im glad it only realtes to the preds and nothing more my gp and i are only going through this route as the preds aggrivate my carpal tunnel and ankle injuries- ignorance can be so bliss.

  • During An asthma attack ur body releases extra glucose due to stress from the attack also for the lungs to cope with the extra demand with increased breathing rate. this is a normal reaction.

    This can take a few days to settle down and has nothing to do with the diabetes side of it.

    It's when our bodies are battered with the high dose steriods this stimulates more glucose production on top of raised levels. Like what hapened to Lydia and is slower to clear up or continues while on the high dose.

    The high pulse is a side effect of salbutamol. But also a sign that your body is working harder to maintain things in the body. The same reason as why u get high blood preassure. These settle after the attck and pulse returns to normal as ur asthma settles. These readings are checked several times prior to discharge. If dr had any concerns further test can be organised.

  • Hi gussy, thanks for the info. im in the process of reordering the electronic peak flow again and need a better understanding of what exactly is keeping my asthma as erratic.

  • Just over a week ago I ended up on ITU with suspected DKA because of steroids. They've now said I'm borderline steroid induced diabetic, so have to watch my blood sugars and what I eat etc. It's scary when it happens but it's a lot easier to treat than asthma.

  • Elephant please keep an eye on ur symptoms. I went every 6 months for fasting blood sugars. Random

    bm sugars where elevated but fasting normal. I was showing some signs including keytones in my urine but decided to wait til next lot of bloods where due. Had to go to emergency dr and told him my symptoms where more evident after increasing the steriods..... Fasting sugar confirmed diabetes and now on oral tablets Despite changes in diet and reducing dose of steriods

You may also like...